Alert archive / Montana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 83, NWS Great Falls, MT

August 12, 2024Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 12, 2024, 5:15 PM MDT for Chouteau County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2024, 5:15 PM MDT (23:15 UTC)
Expired
Aug 12, 2024, 5:45 PM MDT
In force
30 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 85 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:14 PM MDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 12, 1:14 PM MDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Great Falls MT
114 PM MDT Mon Aug 12 2024

.SYNOPSIS...

Showers and thunderstorms will occur through at least
Friday across at least some portion of North-central, Central, and
Southwestern Montana. The showers and thunderstorms will be the most
widespread on Tuesday. Isolated thunderstorms this afternoon and
evening and Tuesday afternoon and evening will produce severe wind
gusts, large hail, and heavy rainfall. A cold front moves through
on Tuesday which cools down temperatures on Wednesday.

&&

.DISCUSSION...

This afternoon through Tuesday... This afternoon an upper-level
ridge remains over North-central, Central, and Southwestern
Montana. This afternoon through this evening an upper-level level
shortwave moves through the upper-level flow. This will cause
there to be showers and thunderstorms in the Golden Triangle
region (the region from Cut Bank to Havre to Great Falls) and
Southwestern Montana through this evening. This afternoon the
Storm Prediction Center (SPC) has issued a Marginal Risk for
severe weather(5% chance for severe wind gusts within 25 miles of
point)for the Golden Triangle region, Madison and Gallatin
Counties, and eastern Beaverhead County. Isolated thunderstorms
will produce severe wind gusts (wind gusts greater than 58 mph).
The upper-level ridge remains over North-central, Central, and
Southwestern Montana through Tuesday morning before an upper-level
trough begins moving over the area Tuesday afternoon. A cold
front associated with the upper-level trough will move through
North-central, Central, and Southwestern Montana Tuesday afternoon
through early evening. On Tuesday the SPC has issued a Marginal
Risk for severe weather(5% chance for severe wind gusts and a 5%
chance for golf ball-sized hail withing 25 miles of point) for
eastern Beaverhead, southeastern Madison, and Gallatin Counties
and Eastern Fergus and Blaine Counties. Isolated thunderstorms
will produce severe wind gusts (wind gusts greater than 58 mph)
and hail the size of golf balls (primarily in eastern Beaverhead,
southeastern Madison, and Gallatin Counties). Some thunderstorms
will produce heavy rainfall. On Tuesday locations across
Southwestern Montana have a 20 - 50% chance for receiving a
quarter inch of rain or greater. On Tuesday locations in Central
Montana have a 30 - 60% chance for receiving a tenth of an inch of
rain or greater.

Wednesday through Friday... On Wednesday the upper-level trough
remains over North-central, Central, and Southwestern Montana. This
will allow for showers and thunderstorms in the afternoon and
evening across the area. Due to the cold front that moves through on
Tuesday temperatures will be 5 to 10 degrees below seasonal averages
across the lower-elevation's of North-central, Central, and
Southwestern Montana on Wednesday. On Wednesday locations across
Southwestern Montana have a 40 - 60% chance for receiving a tenth of
an inch of rain or greater. On Thursday an upper-level ridge moves
back over North-central, Central, and Southwestern Montana. However,
an upper-level shortwave moves through the upper-level flow and
will bring showers and thunderstorms to the area. On Thursday all
lower-elevations of North-central, Central, and Southwestern
Montana have a 20 - 40% chance for a tenth of an inch of rain or
greater. On Friday the upper-level ridge remains over North-
central, Central, and Southwestern Montana. However, an upper-
level shortwave moves through the upper-level flow and will bring
showers and thunderstorms to the area.

Saturday through next Monday... On Saturday clusters show an upper-
level ridge over North-central and Central Montana with an upper-
level trough beginning to move over the area. This will keep similar
weather on Saturday to Friday. On Sunday and Monday deterministic
models and clusters begin to diverge. This will continue to be
monitored for details. -IG

&&

.AVIATION...
12/18Z TAF Period

The primary concern this TAF period will be for showers and widely
scattered thunderstorms this afternoon and evening. Gusty winds are
the main concern with thunderstorms, with small hail being a lesser
concern. Wildfire smoke may obscure distant mountains and reduce
slant-range visibility. Additional showers will be around late
morning tomorrow, but mention in TAFs was excluded for now due to
low confidence in terminal impacts. -AM

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  83  56  78 /  10  40  40  30
CTB  52  82  54  78 /  20  20  20  20
HLN  56  83  55  80 /  20  60  50  40
BZN  52  80  49  78 /  20  60  60  50
WYS  44  70  39  68 /  40  70  60  70
DLN  50  76  46  73 /  10  70  40  40
HVR  56  89  59  83 /  20  20  30  20
LWT  52  83  52  76 /  10  30  60  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 12, 3:33 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
333 PM MDT Mon Aug 12 2024

MTZ325-330-122200-
Madison River Valley MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
333 PM MDT Mon Aug 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MADISON AND CENTRAL
GALLATIN COUNTIES THROUGH 400 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles south of Virginia City, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Madison and central Gallatin Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4483 11191 4500 11199 4520 11138 4494 11125
TIME...MOT...LOC 2133Z 250DEG 37KT 4494 11185

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SC
Special weather statement, Aug 12, 3:40 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Great Falls MT
340 PM MDT Mon Aug 12 2024

MTZ310-313-314-317-122215-
Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-
Western and Central Chouteau County MT-Fergus County below 4500ft MT-
340 PM MDT Mon Aug 12 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN JUDITH BASIN...WEST
CENTRAL FERGUS AND SOUTH CENTRAL CHOUTEAU COUNTIES THROUGH 415 PM
MDT...

At 340 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Highwood to 7 miles southwest of Denton.
Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Geraldine, Denton, Highwood, Shonkin, Coffee Creek, and Square Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4786 11053 4731 10948 4717 11004 4762 11089
TIME...MOT...LOC 2140Z 242DEG 16KT 4761 11073 4725 11006

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SC
Special weather statement, Aug 12, 4:13 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
413 PM MDT Mon Aug 12 2024

MTZ325-328>330-122245-
Madison River Valley MT-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
413 PM MDT Mon Aug 12 2024

...THUNDERSTORMS WILL IMPACT SOUTHEASTERN MADISON... SOUTHEASTERN
BEAVERHEAD AND CENTRAL GALLATIN COUNTIES THROUGH 445 PM MDT...

At 410 PM MDT, Doppler radar was tracking thunderstorms moving east
at 25 mph over portions of southeastern Beaverhead, southeastern
Madison, and central Gallatin Counties.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lima, Dell, Big Sky, Bannack Pass, Cameron, and Snowline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Rainfall from thunderstorms moving over the same areas may lead to
minor localized flooding, especially in low lying areas. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 4464 11303 4553 11091 4535 11094 4535 11104
      4508 11104 4511 11110 4505 11115 4501 11110
      4489 11110 4444 11292
TIME...MOT...LOC 2210Z 249DEG 20KT 4469 11255

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SC
Special weather statement, Aug 12, 4:18 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
418 PM MDT Mon Aug 12 2024

MTZ310-311-314-122300-
Western and Central Chouteau County MT-
Bears Paw Mountains and Southern Blaine MT-
Fergus County below 4500ft MT-
418 PM MDT Mon Aug 12 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FERGUS AND
SOUTHEASTERN CHOUTEAU COUNTIES THROUGH 500 PM MDT...

At 418 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Benton to 7 miles east of Denton.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Benton, Geraldine, Suffolk, Christina, Virgelle, and Square
Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4806 11017 4732 10912 4722 10977 4785 11068
TIME...MOT...LOC 2218Z 248DEG 20KT 4782 11056 4729 10980

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Aug 12, 4:20 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
420 PM MDT Mon Aug 12 2024

MTZ303>305-310-122300-
Hill County MT-Western and Central Chouteau County MT-
Eastern Toole and Liberty MT-
Eastern Glacier, Western Toole, and Central Pondera MT-
420 PM MDT Mon Aug 12 2024

...STRONG THUNDERSTORMS WILL IMPACT LIBERTY...SOUTHERN TOOLE...
SOUTHWESTERN HILL AND NORTHWESTERN CHOUTEAU COUNTIES THROUGH 500 PM
MDT...

At 420 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelby to 16 miles northeast of The Knees.
Movement was east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shelby, Chester, Joplin, Inverness, Lothair, Tiber Dam, Devon,
Dunkirk, and Galata.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4877 11151 4870 11075 4817 11044 4818 11111
      4860 11206
TIME...MOT...LOC 2220Z 265DEG 17KT 4857 11188 4823 11111

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Aug 12, 4:56 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
456 PM MDT Mon Aug 12 2024

MTZ304-307>310-312-130000-
Eastern Pondera and Eastern Teton MT-
Western and Central Chouteau County MT-
Southern Rocky Mountain Front MT-Cascade County below 5000ft MT-
Eastern Toole and Liberty MT-Southern High Plains MT-
456 PM MDT Mon Aug 12 2024

...GUSTY NORTHERLY WINDS WILL IMPACT NORTH CENTRAL LEWIS AND
CLARK... SOUTHEASTERN PONDERA...SOUTHERN
LIBERTY...TETON...NORTHWESTERN CHOUTEAU AND NORTHWESTERN CASCADE
COUNTIES THROUGH 600 PM MDT...

At 454 PM MDT, Doppler radar was tracking a gust front along a line
extending from 12 miles northeast of The Knees to 24 miles northwest
of Augusta. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Choteau and The Knees around 500 PM MDT.
  Dutton around 510 PM MDT.
  Power around 545 PM MDT.

Other locations impacted by these storms include Collins, Farmington,
Carter, and Pishkun Reservoir.

&&

LAT...LON 4788 11038 4745 11244 4777 11286 4816 11100
TIME...MOT...LOC 2254Z 310DEG 15KT 4811 11106 4776 11271

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:55 PM MDTSpecial Weather StatementTFXPondera35 min
Aug 12, 1:18 PM MDTSpecial Weather StatementTFXMadison27 min
Aug 12, 1:42 PM MDTSpecial Weather StatementTFXMadison33 min
Aug 12, 1:45 PM MDTSpecial Weather StatementTFXGlacier30 min
Aug 12, 2:17 PM MDTSpecial Weather StatementTFXPondera28 min
Aug 12, 2:21 PM MDTSpecial Weather StatementTFXMadison24 min
Aug 12, 2:25 PM MDTSpecial Weather StatementTFXMadison35 min
Aug 12, 2:35 PM MDTSpecial Weather StatementTFXJudith Basin25 min
Aug 12, 2:48 PM MDTSpecial Weather StatementTFXPondera27 min
Aug 12, 2:50 PM MDTSpecial Weather StatementTFXCascade25 min
Aug 12, 3:11 PM MDTSpecial Weather StatementTFXJudith Basin34 min
Aug 12, 3:14 PM MDTSpecial Weather StatementTFXPondera46 min
Aug 12, 3:20 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera, Toole25 min
Aug 12, 3:23 PM MDTSpecial Weather StatementTFXGallatin37 min
Aug 12, 3:25 PM MDTSpecial Weather StatementTFX35 min
Aug 12, 3:33 PM MDTSpecial Weather StatementTFXMadison27 min
Aug 12, 3:40 PM MDTSpecial Weather StatementTFXChouteau35 min
Aug 12, 3:44 PM MDTSevere Thunderstorm WarningTFXPondera, Toole31 min
Aug 12, 3:48 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin27 min
Aug 12, 4:13 PM MDTSpecial Weather StatementTFXMadison32 min
Aug 12, 4:18 PM MDTSpecial Weather StatementTFXChouteau42 min
Aug 12, 4:20 PM MDTSpecial Weather StatementTFXLiberty, Toole40 min
Aug 12, 4:44 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole31 min
Aug 12, 4:47 PM MDTSevere Thunderstorm WarningTFXChouteau28 min
Aug 12, 4:56 PM MDTSpecial Weather StatementTFXChouteau, Teton64 min
Aug 12, 5:16 PM MDTSevere Thunderstorm WarningTFXHill, Liberty29 min
Aug 12, 5:31 PM MDTSpecial Weather StatementTFXFergus29 min
Aug 12, 5:38 PM MDTSpecial Weather StatementTFXChouteau37 min
Aug 12, 5:40 PM MDTSpecial Weather StatementTFX35 min
Aug 12, 5:52 PM MDTSpecial Weather StatementTFXHill23 min

Nearby

Severe Thunderstorm Warnings in Montana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.